MAUDE Adverse Event Report: ETHICON INC. SFX SYM PDS+ UNI VIO 18IN 3-0 S/A SH; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. SFX SYM PDS+ UNI VIO 18IN 3-0 S/A SH; SUTURE, SURGICAL, ABSORBABLE
Catalog Number SXPP1A410
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Wound Dehiscence (1154); Hypersensitivity/Allergic reaction (1907); Necrosis (1971)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint (b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Trade name - irgacare® active ingredient(s) ¿ triclosan dosage form ¿ suture/solid/parenteral strength ¿ = 2360 g/m h6 component code: g07002 device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: [progress]the patient is in the hospital.No new complications have occurred.[treatment details] on (b)(6), the patient underwent surgery for lower leg compartment syndrome.Both sides of the tibia were incised and treated.Pds and stratafixsymmetric were used for wound closure.Wound dehiscence occurred on the 23rd, and subcutaneous tissue necrosis was found when tissues were checked before wound washing.The wound was washed and closed.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure date and name of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision? after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes? did the surgeon then proceed with wound closure in the opposite direction of the first pass? was the fixation tab seated against the tissue at the initiation of suture use during the index procedure? were two reverse stitches performed across the incision prior to closure? what tissue dehisced? where was the necrosis? any photos of the necrosis? is it known how the wound dehisced - did the sutures barbs not engage in the tissue? did the suture pull out of the tissue? did the suture break? if so, where was the break noted (termination, middle, end)? were there any patient stress factors that led to the suture breaking or pulling out of the tissue? onset date/time of dehiscence? (# post op days) how was the dehiscence managed? please describe any surgical intervention required for the wound dehiscence including date and findings.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? please describe the appearance of the suture during the second procedure.What symptoms did the patient experience following the index surgical procedure? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? product code and lot numbers? (for stratafix and pds plus suture) does the patient have a known allergic history to any medical devices, food and/or medication? was allergy testing performed? if so, please describe with results.Related medwatch reports: 2210968-2023-06555.
 
Event or Problem Description
It was reported that a patient underwent an orthopedic surgery on a (b)(6) 2023 and barbed suture was used on the subcutaneous tissue.Wound dehiscence occurred on (b)(6) 2023.During a surgery to clean the wound, the surgeon noted that only in the area where barbed suture was used, necrosis of the tissue occurred.A different type of suture was used in other areas, but no necrosis occurred there.The surgeon thinks that the suture material may have caused an allergic reaction that led to the necrosis.It is unclear whether the product was a direct cause of this event.[current status of the patient] the patient is in the hospital.[progress and treatment details] currently being confirmed [surgeon¿s opinion about causal relationship between product and event] no additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).This is a combination product, and the event has been reviewed for both the suture and the triclosan.This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information was requested, and the following was obtained: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure¿unk date and name of index surgical procedure?¿osteotomy, (b)(6) 2023 the diagnosis and indication for the index surgical procedure?¿compartment syndrome what was the initial approach for the index surgical procedure? (open, laparoscopic or other)?¿open on what tissue was the suture used?¿subcutaneous tissue what was the tissue condition (normal, thin, calcified, fragile, diseased)?¿no special condition when beginning the running suture, did the surgeon take the first pass above or adjacent to the incision in a direction away from the incision?¿yes after taking the first pass away from the incision, did the surgeon then take a pass of tissue perpendicular to the initial pass? if so, how many perpendicular passes?¿unk did the surgeon then proceed with wound closure in the opposite direction of the first pass?¿unk was the fixation tab seated against the tissue at the initiation of suture use during the index procedure?¿yes were two reverse stitches performed across the incision prior to closure?¿yes what tissue dehisced?¿subcutaneous tissue where was the necrosis?¿subcutaneous tissue any photos of the necrosis?¿no is it known how the wound dehisced - unk did the sutures barbs not engage in the tissue? did the suture pull out of the tissue? did the suture break? if so, where was the break noted (termination, middle, end)? were there any patient stress factors that led to the suture breaking or pulling out of the tissue? onset date/time of dehiscence? (# post op days)¿ 8 days post-op how was the dehiscence managed?¿wash and re-suture please describe any surgical intervention required for the wound dehiscence including date and findings.¿wash and re-suture did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation?¿no please describe the appearance of the suture during the second procedure.¿unk what symptoms did the patient experience following the index surgical procedure? onset date?¿suddenly, ehiscence was occured other relevant patient history/concomitant medications?¿unk what is the physician¿s opinion as to the etiology of or contributing factors to this event?¿surgeon also wondered what is the patient's current status?¿no problem product code and lot numbers? (for stratafix and pds plus suture)¿unk does the patient have a known allergic history to any medical devices, food and/or medication?¿not reported was allergy testing performed? if so, please describe with results.¿unk corrected information: g1, h6 health effect - impact code.

Brand Name
SFX SYM PDS+ UNI VIO 18IN 3-0 S/A SH
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
calle durango #2751
col salvacar
ciudad juarez 32575
MX   32575
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
9083863534
MDR Report Key17716497
Report Number2210968-2023-06554
Device Sequence Number17887958
Product Code NEW
UDI-Device Identifier10705031219311
UDI-Public10705031219311
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K113004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXPP1A410
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/23/2023
Supplement Date Received by Manufacturer10/23/2023
Initial Report FDA Received Date09/08/2023
Supplement Report FDA Received Date11/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown